Hail, Valley
- When
- July 28, 8:00 PM CST
- Where
- Valley County, 9 mi NE of Ord
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 41.692, -98.807
A severe storm produced wind gusts up to 88 mph at the Central Nebraska Regional Airport in Grand Island late on this Saturday evening. Around 5 PM CST, a small thunderstorm formed southwest of O'Neill.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A severe storm produced wind gusts up to 88 mph at the Central Nebraska Regional Airport in Grand Island late on this Saturday evening. Around 5 PM CST, a small thunderstorm formed southwest of O'Neill. Over the following two hours, other storms formed nearby resulting in the development of a small multicell cluster of storms. Between 8 and 11 PM CST, this cluster moved southeast from the Valley-Greeley county border across Grand Island to western Hamilton county. During its journey, the cluster merged with another storm over Howard county just after 9 PM CST, and between 930 and 1015 PM CST, the cluster exhibited some bowing. This coincided with the time it affected Grand Island. These storms produced pockets of severe hail and wind damage along portions of the Valley-Greeley county line, on the northeast and east side of Grand Island and over southwestern Hamilton county. The largest hail was the size of ping pong balls and golf balls. A grain bin was blown off its foundation and across a road east of Ord, and several tree branches, some of which were very large, were snapped off in Grand Island and the town of Giltner. The storm cluster weakened after it moved out of Hamilton county.
As was the case on many days in this persistent late-month pattern, there was no obvious trigger for these storms. High pressure extended from southern Alberta to Pennsylvania. The previous front that moved through on Wednesday the 25th was stationary from the Gulf Coast across Texas into Colorado and the Northern Rockies. In the upper-levels, a subtropical high was over the Desert Southwest and a low was near James Bay, Canada. Low-amplitude, cyclonic west-northwest flow was over the Central Plains. Preceding the storms, temperatures had dropped to near 70 degrees, while dewpoints were in the middle 60s. Mid-level lapse rates were near 7 C/km with MUCAPE around 2000 J/kg. With unusually strong winds aloft, deep layer shear was near 45 kt.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 28, 5:47 PM CST, 2 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 647 PM CDT Sat Jul 28 2018 .SHORT TERM...(This evening through Sunday) Issued at 233 PM CDT Sat Jul 28 2018 Lots of cloud cover streaming across the local area today...but with plenty of breaks...temperatures have been able to climb a bit above the original forecast...which is also allowing instability to build across the local area. Meso analysis is already showing in excess of 2000 Joules of CAPE across much the area...and expect this continue to build through the afternoon hours. While the better instability axis still remains to the west of the local area...there is sufficient instability and shear available this afternoon for a severe storm or two...should a few thunderstorms develop across the forecast area over the next few hours. Thereafter...the focus will shift west where convection upstream of the area is forecast to continue to develop and track across portions of south central Nebraska and north central Kansas this evening and overnight. With just about all the guidance tracking a line of showers and thunderstorms across the local area overnight...opted to increase pops this evening and overnight as confidence is growing that some thunderstorm activity will be observed despite last nights over forecast of thunderstorm activity. With the overall flow pattern not changing significantly tomorrow...expect a variably to mostly cloudy day again across the area with yet another disturbance forecast to impact the region during the afternoon and evening hours. With continued ample instability and shear forecast...can once again not rule out a few strong to marginally severe storms developing late tomorrow afternoon or evening and correspondingly portions of the local area remain in a marginal risk for severe weather from the SPC. Otherwise...expect continued below normal temperatures through the short term periods with a similar chance for some patchy morning fog to start the day again tomorrow as this morning...and therefore decided to include the potential for patchy fog in the official forecast. .LONG TERM...(Sunday night through Saturday) Issued at 233 PM CDT Sat Jul 28 2018 Northwesterly flow will be in place aloft to start the extended periods with the southwestern ridge expanding north and eastward over the middle of the upcoming work week. Overall...this should result in a return to mostly dry conditions with more seasonable temperatures by the end of the week. That said...continued below normal temperatures along with a decent chance for showers and thunderstorms is expected to start the day on Monday as an upper level disturbance will be making its way across the area in northwesterly flow. As this disturbance organizes and develops into a low across the Missouri river valley...expect precipitation chances to end late in the day Monday...with dry weather then lingering into at least the first portion of Wednesday. Late Wednesday and Wednesday evening... models are now catching onto a disturbance makings its way around the area of high pressure to our west...bringing a small chance for showers and thunderstorms briefly back to the area. While confidence is not high...this is a reasonable scenario based on the set-up, and opted to maintain this mention in the forecast this afternoon. Thereafter...dry conditions should return for the end of the week...with temperatures creeping back towards 90 both Friday and Saturday afternoons. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday) Issued at 647 PM CDT Sat Jul 28 2018 The main aviation forecast concern is the potential for a convective complex to develop and move across the area tonight. There is some concern that the bulk of the activity may remain off to the west, but the potential still exists and have included thunderstorms in the TAF for both terminals during the overnight hours. Expecting a complex of thunderstorms to develop in the panhandle and then move southeast impacting the area. Based on mesoscale models, did move the timing up a bit with the best chances between 03z and 06z at both terminals. MVFR ceilings are expected before the storms arrive with reductions during any heavy thunderstorm. Low IFR/LIFR ceilings are expected towards the morning hours, with improving conditions in the late morning/early afternoon to MVFR and eventually to VFR by afternoon. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Rossi LONG TERM...Rossi AVIATION...Billings Wright
Hazardous Weather Outlook National Weather Service Hastings NE 341 PM CDT Sat Jul 28 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 292045- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 341 PM CDT Sat Jul 28 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible late this afternoon through tonight. Hail to the size of golfballs and wind gusts to 60 mph will be the primary threats if thunderstorms are able to develop during the late afternoon hours...with the main threat transitioning to strong thunderstorm wind gusts in excess of 60 MPH late this evening and through the overnight hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorm chances continue for most of the area Sunday through Monday. A few of the storms could be strong to severe Sunday afternoon and evening. There is also a small chance for thunderstorms Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed mainly tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
Special Weather Statement
National Weather Service Hastings NE
847 PM CDT SAT JUL 28 2018
NEZ039-040-290215-
Valley NE-Greeley NE-
847 PM CDT SAT JUL 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREELEY AND
NORTHEASTERN VALLEY COUNTIES UNTIL 915 PM CDT...
At 847 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Hartsuff State Park, or 10 miles north of Ord, moving southeast
at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ord, Elyria and Fort Hartsuff State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4174 9866 4161 9857 4160 9896 4173 9903
4174 9901
TIME...MOT...LOC 0147Z 316DEG 18KT 4174 9888
ADPThe North Platte radar (KLNX), 150 km away, was scanning. The volume nearest the first event began at 02:00 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
An empty grain bin was blown from the north side of a rural road to the south side.
Hail up the size of half dollars was reported.
Wind gusts of at least 60 MPH were reported, with the Grand Island Airport ASOS recording peak gusts of 80 MPH at 10:47 PM CDT and 88 MPH at 10:49 PM CDT. There was tree damage reported on the north and east sides of Grand Island, including several downed large tree branches and a tree approximately 14 inches in diameter being snapped off. At the airport, tree and minor outbuilding damage was reported. This storm also included up to golf ball size hail.
This storm also produced wind gusts of 80 MPH and 88 MPH, recorded by the Grand Island Airport ASOS.
Some minor tree damage was reported in town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765094, 765096, 765097, 765090, 765099, 765101, 765102.